Digitalis Toxicity Overview
Another name for Digitalis Toxicity is Digoxin Toxicity.
What is digoxin toxicity?
A person with digoxin toxicity has poor heart function, due to too much digoxin in the bloodstream. Too much digoxin can disturb cardiac conduction, resulting in abnormal heart rhythms and worsening heart failure. Digoxin toxicity usually occurs when there is too much of the drug in the body. This may occur if the digoxin dose is too high, the body suddenly becomes more sensitive to digoxin, or the body is unable to remove digoxin from the bloodstream. Digoxin is used to treat heart failure. About 1 out of every 100 people taking digoxin develops digoxin toxicity.
What are the symptoms of digoxin toxicity?
Symptoms of digoxin toxicity include: anorexia, confusion, decreased urination, faintness, fainting, nausea, vomiting, palpitations, rapid pulse, shortness of breath, and vision change.
How does the doctor treat digoxin toxicity?
Treatment for digoxin toxicity may include: cardiac monitoring, intravenous fluids, potassium supplements, and medications to bind digoxin in the intestine so it will not be absorbed into the bloodstream.
Continue to Digitalis Toxicity Incidence
- Davey M. Calcium for hyperkalaemia in digoxin toxicity. Emerg Med J. 2002 Mar;19(2):183. 
- Fee WH Jr. Activated charcoal safe and effective for digoxin toxicity. Am J Med. 2004 Mar 15;116(6):430. 
- Miura T, Kojima R, Sugiura Y, Mizutani M, Takatsu F, Suzuki Y. Effect of aging on the incidence of digoxin toxicity. Ann Pharmacother. 2000 Apr;34(4):427-32. 
- Thompson CA. FDA approves digoxin-toxicity remedy. Am J Health Syst Pharm. 2001 Nov 1;58(21):2021.